A Patient with Multiple Immune Reconstitution Inflammatory Syndrome (IRIS) Following Initiation of Antiretroviral Therapy 1547-1549
Dr. Deepak Madi
Assistant Professor, Department of General Medicine,
KMC, Mangalore, India
The Immune Reconstitution Inflammatory Syndrome (IRIS) is an exaggerated pathological inflammatory reaction which occurs after the initiation of the antiretroviral therapy, due to the exuberant immune responses to the occult or the apparent opportunistic infections. The hallmark of the syndrome is the paradoxical worsening of an existing infection or a disease process or the appearance of a new infection or a disease process soon after the initiation of the antiretroviral therapy. The most common forms of IRIS occur in association with tuberculosis and chronic viral and invasive fungal infections. Multiple IRIS in a patient is extremely rare. Our patient had multiple manifestations of IRIS, in the form of cryptococcal meningitis, toxoplasmosis and Cytomegalovirus (CMV) retinitis after the initiation of highly active antiretroviral therapy.